Analgesic nephropathy: etiology, clinical syndrome, and clinicopathologic correlations in Australia

Kidney Int. 1978 Jan;13(1):79-92. doi: 10.1038/ki.1978.11.

Abstract

Analgesic abuse is a major public health hazard in Australia, and analgesic nephropathy with consequent terminal renal failure is the underlying cause in 20% of the patients requiring dialysis and transplantation. Analgesics are invariably taken in the form of compounds and mixtures. In the aspirin-phenacetin-caffeine (APC) mixture, aspirin appears to be the major nephrotoxic agent and phenacetin appears to play a secondary and synergistic role. The renal disease associated with abuse of analgesics is characteristic and is part of a much wider clinical syndrome, the analgesic syndrome, which includes peptic ulcer disease (35%), anemia (60 to 90%), hypertension (15 to 70%), ischemic heart disease (35%), psychological and psychiatric manifestations, pigmentation, and possible gonadal- and pregnancy-related effects. The primary lesion in analgesic nephropathy is renal papillary necrosis (RPN), and this is a nephrotoxic effect common to all nonsteroid antiinflammatory agents. The most important factor in the management of patients with analgesic nephropathy is the cessation of analgesic abuse, and this leads to improvement and stabilization of renal function. A small proportion of patients will, however, deteriorate in relation to accelerated hypertension, persistent proteinuria, ischemic heart disease, and complications leading to nephrectomy. Patients with analgesic nephropathy are poor risk patients and have a poor prognosis, even after dialysis and transplantation.

Publication types

  • Comparative Study
  • Review

MeSH terms

  • Adult
  • Age Factors
  • Aged
  • Analgesics / toxicity*
  • Animals
  • Aspirin / toxicity
  • Australia
  • Caffeine / toxicity
  • Drug Combinations
  • Female
  • Glomerulonephritis / chemically induced
  • Humans
  • Kidney Diseases / chemically induced*
  • Kidney Diseases / diagnosis
  • Kidney Diseases / pathology
  • Kidney Diseases / therapy
  • Kidney Papillary Necrosis / chemically induced
  • Kidney Papillary Necrosis / diagnosis
  • Male
  • Middle Aged
  • Phenacetin / toxicity
  • Prognosis
  • Salicylamides / toxicity
  • Sex Factors
  • Substance-Related Disorders*
  • Syndrome

Substances

  • Analgesics
  • Drug Combinations
  • Salicylamides
  • Caffeine
  • Phenacetin
  • Aspirin